Alert archive / Missouri / Flash Flood Warnings in 2024

Flash Flood Warning 77, NWS Springfield, MO

July 17, 2024Cherokee County, Kansas; Jasper County, Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 17, 2024, 5:18 AM CDT for Cherokee County, Kansas; Jasper County, Newton County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2024, 5:18 AM CDT (10:18 UTC)
Expired
Jul 17, 2024, 8:11 AM CDT
In force
3 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Jasper County, MO, Newton County, MO

The radar

The Springfield radar (KSGF), 97 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.3 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2024-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2530 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2024-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2530 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

988 
WGUS53 KSGF 171018
FFWSGF
KSC021-MOC097-145-171630-
/O.NEW.KSGF.FF.W.0077.240717T1018Z-240717T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
518 AM CDT Wed Jul 17 2024

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cherokee County in southeastern Kansas...
  Jasper County in southwestern Missouri...
  Northern Newton County in southwestern Missouri...

* Until 1130 AM CDT Wednesday.

* At 518 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 2 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Joplin, Carthage, Baxter Springs, Columbus, Webb City, Carl 
  Junction, Galena, Oronogo, Carterville, Duquesne, Sarcoxie, 
  Duenweg, Jasper, Diamond, Weir, Leawood, Silver Creek, Alba, 
  Scammon, Purcell, Shoal Creek Drive, Saginaw, West Mineral, 
  Treece, Loma Linda, Airport Drive, Lowell, Sherman, Carytown, 
  Fidelity, Asbury, Neck City, Redings Mill, Wentworth, Avilla, 
  Grand Falls Plaza, La Russell, Brooklyn Heights, Shoal Creek 
  Estates and Reeds.

This includes the following low water crossings...
  Fidelity Branch at County Road 130, Dry Fork at Pine Road, Center 
  Creek at Azalea Drive and Center Creek at Dogwood Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Many flood 
deaths occur in vehicles.

&&

LAT...LON 3698 9462 3700 9463 3700 9507 3728 9508
      3733 9461 3735 9408 3729 9408 3729 9405
      3697 9406

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 2 HOURS

$$

Titus
1 follow-up statement
287 
WGUS73 KSGF 171311
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
811 AM CDT Wed Jul 17 2024

KSC021-MOC097-145-171321-
/O.CAN.KSGF.FF.W.0077.000000T0000Z-240717T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Jasper MO-Newton MO-
811 AM CDT Wed Jul 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR CHEROKEE, JASPER AND 
NORTHERN NEWTON COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1000 AM CDT for a portion of 
southwest Missouri.

&&

LAT...LON 3698 9462 3700 9463 3700 9507 3728 9508
      3733 9461 3735 9408 3729 9408 3729 9405
      3697 9406

$$

MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 3:22 AM CDT, 1 hour 56 minutes earlier. Its key messages:

  • Scattered storms have formed along a frontal boundary overnight. Heavy rainfall will occur with rates up to 1 to 3 inches per hour. Flood Watch has been extended into far SW MO and is in effect for areas along and south of Interstate 44 until 7 AM this morning.
  • Below average temperatures arrive today and persist into the weekend with dry conditions until Sunday.
Area forecast discussion, Jul 17, 3:22 AM CDT, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
322 AM CDT Wed Jul 17 2024

.KEY MESSAGES...

- Scattered storms have formed along a frontal boundary
  overnight. Heavy rainfall will occur with rates up to 1 to 3
  inches per hour. Flood Watch has been extended into far SW MO
  and is in effect for areas along and south of Interstate 44
  until 7 AM this morning.

- Below average temperatures arrive today and persist into the
  weekend with dry conditions until Sunday.

&&

.SHORT TERM /TODAY THROUGH THURSDAY/...
Issued at 311 AM CDT Wed Jul 17 2024

Current radar and satellite imagery show thunderstorms popping up
along a stationary boundary west to east sitting on the MO/AR
border. Storms first formed over NE OK and will continue to spread
east into far southern MO throughout the night. With a moist airmass
in place along a frontal boundary, flooding is a threat tonight.
MUCAPE values near 2000 J/kg with PWAT values greater than 1.8
inches will lead to storms producing efficient rainfall rates. This
is also in addition to weak LCL-EL winds of around 20 knots and
corfidi upshear values of 10 to 12 knots. Therefore, storms
will be slow moving and may train over an area for an extended
period of time. This has led to an expansion of the Flood Watch
to include Barry, Lawrence, McDonald, and Newton counties to
account for the placement of the front and where models show the
heaviest rainfall occurring. The 3 hr FFG values for southern
MO is around 2 to 3 inches and flash flooding and rises on area
creeks and rivers are expected with this activity.

Mostly to partly cloudy skies will linger through the day and keep
us a bit cooler in the mid to upper 80s. Clouds start to break up
this afternoon. Tonight, skies will be mostly clear with minimum
temperatures in the low to mid 60s.

Thursday will feature pleasant weather with mostly sunny skies and
highs in the low to mid 80s. Drier air will continue to filter over
the area as surface high pressure builds over the upper
Midwest. Expect RH values in the 50% range with dewpoints in the
lower 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Issued at 311 AM CDT Wed Jul 17 2024

Much cooler temperatures will persist through the weekend with
northwest flow and 850mb temps in the 10-15C range. This will
lead to highs in the lower 80s and lows in the lower 60s. Friday
morning looks the coolest with some potential for morning lows
in the 50s to around 60! These values will be about 5- 15
degrees below average for mid July.

Rain chances return Sunday as a 500mb low moves over the Central
Plains. Multiple shortwaves will traverse around the base of the
trough leading to an active start to next week. Rain chances are
around 40 to 50 percent Sunday into Tuesday with brief breaks in
precipitation throughout each day. Though, high/low temperatures
still remain a few degrees below normal through Tuesday.

&&

.AVIATION /06Z TAFS THROUGH 06Z THURSDAY/...
Issued at 1223 AM CDT Wed Jul 17 2024

VFR for the next couple of hours before an MCS is forecast to
push through far southern MO bringing showers and thunderstorms.
Expect heavy rainfall in these showers that may lower
visibilities. MVFR/IFR ceilings will occur in and around
convection. Storms taper off near sunrise with VFR and light
northerly winds returning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...Flood Watch until 7 AM CDT this morning for MOZ070-071-081>083-
     090>098-101>106.

&&

SHORT TERM...Soria
LONG TERM...Soria
AVIATION...Soria
Hazardous weather outlook, Jul 16, 8:31 PM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
831 PM CDT Tue Jul 16 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180145-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
831 PM CDT Tue Jul 16 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Marginal hail risk.
  Slight thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk

DISCUSSION...

Scattered thunderstorms are expected to develop and move south
through portions of the area late this evening into early
Wednesday morning, mainly south of Interstate 44. A few storms
could produce large hail to the size of pennies and damaging
winds up to 60 mph. Frequent lightning and heavy rainfall will
occur with the storms. Localized flash flooding will also be a
concern through the overnight hours where storms are able to move
over the same locations. Highest chances for flooding will occur
across southern and south central Missouri.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may linger into Wednesday morning for areas near
the Missouri and Arkansas state line.

Thunderstorm chances increase Sunday through Monday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 4:32 AM CDTFlash Flood WarningSGFOzark, Taney9 hr
Jul 17, 5:22 AM CDTFlash Flood WarningSGFChristian, Douglas, Stone, Taney6 hr
Jul 17, 6:09 AM CDTFlash Flood Warning Considerable damage threatSGFTaney6 hr
Jul 17, 6:38 AM CDTFlash Flood WarningSGFChristian, Greene, Webster6 hr
Jul 17, 7:23 AM CDTFlash Flood WarningSGFGreene5 hr
Jul 17, 7:31 AM CDTFlash Flood WarningSGFDouglas, Webster, Wright6 hr
Jul 17, 8:19 AM CDTFlash Flood WarningSGFOzark5 hr
Jul 17, 9:42 AM CDTFlash Flood WarningSGFHowell, Shannon, Texas, Wright3 hr
Jul 17, 12:06 PM CDTAreal Flood WarningSGFTaney7 hr

Nearby

Flash Flood Warnings in Missouri, 2024Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.